CSN Login
Members Online: 17

Running out of alternatives

mquevedo
Posts: 3
Joined: Jul 2002

My husband cas colon cancer. he was diagnozed in april 2000. The original tumor was removed adn followed with chemotherapy. Since then 4 tumors have been diagnozed at different times: liver, bone (sacro), and 2 in the abdomen. The last one in the abdomen was removed las friday (Aug.23). His doctor has told us that he has received the best and all possible treatments (two types of chemotherapy and one radiotherapy) available (we live in Ecuador), and that there is no guarantee that more treatment will be beneficial and that he sees no need to put my husband trhough it unnecessarily. He has intense pain in his leg that the doctors can't really control. My husband and I have talked about his death. We know it's a very real possibility at this point. I've gone from being angry to sad at different points. Sometimes I don't even know how to handle myself. Too much uncertainty, pain and fears. On the other hand I am tired of well meaning people telling me I have to be strong. How have other people dealt with simmilar situations? Any suggestions on how I can better deal with this difficult situation?
mquevedo

belle20904
Posts: 12
Joined: May 2002

Mquevedo,

I am sorry that you and your husband are going through such a hard time with his illness. Last year I took care of my Mom who had Liver Cancer and I know that as a caregiver it's a difficult situation. I don't know if this will help you regarding how to deal with your situation, but I can tell you what sometimes helped me. As Mom's condition worsened and the pain meds caused problems aside from the problems that the cancer was already causing, I got the help of Hospice nurses, Health Aides and social workers. I don't know if you have Hospice in Ecuador but if you do it might be an option to look into. Another thing that REALLY helped me was to ask for help from other family members. At one point my brother and uncle came from very far away to stay at my house and take care of Mom for a weekend so that I could rest and spend time with my husband and kids. I really appreciated my brother and uncle's support.

I think that it's pretty normal to feel a wide range of emotions at a time like this. During the time that my Mom was sick and even after she passed away, my emotions swung back and forth from sadness, anger, fear, and even joy as I focused on the happy times when she felt well.

In any case, I wish you the best during this time and hope that you and your husband can find some happiness in each day. Take care -

Belle 209094

mquevedo
Posts: 3
Joined: Jul 2002

Dear Belle 209094:

Thank you for responding to my message. What type of side effects did your mother have from the pain medicines? We are talking with our doctor about morphine patches and are a little unsure about them. My husband is especially concerned about becoming addicted and about not being able to drive if they make him dizzy and thus loosing his independence. He feels so guilty about putting me through emotional stress,he wants to avoid depending on me to move around town.
It has been hard for me to ask for help, as most of the help we need now is emotional support, which I find more difficult.
Thanks again,

mquevedo

belle20904
Posts: 12
Joined: May 2002

Mquevedo,
My Mom tried liquid Morphine, the Morphine patches, and Lorezapam for pain and anxiety during her illness. As Mom's condition changed the doctors kept changing pain meds as necessary. What seemed to work best for Mom was the liquid Morphine by mouth. Like your husband, my Mom was concerned that she would become addicted to the pain meds. Our doctors and nurses encouraged us to use the pain meds so that she would be comfortable and not to worry about addiction issues.

The morphine caused Mom to be drowsey and constipated (which made her uncomfortable).

The morphine patches were too strong for her (she slept all of the time) and I found that as I put them on her back I HAD to wear gloves or I would feel some of the effects of patch.

Regarding the Lorezapam for pain and anxiety, Mom tended to become delusional when she was taking it. I don't think that everyone would have this same reaction but it definately didn't work for Mom. After the Lorezapam built up in her system, her weakened Liver couldn't filter it out and she stayed delusional for several days. She also stayed up all night talking when she was on Lorezapam.

When Mom started taking pain meds her ability to drive was impaired (she was sleepy, her reaction time slowed, her judgement wasn't as sharp) and we encouraged her to stop driving because it was the safe thing to do. I was afraid that she might hurt herself in a car accident or that she might hurt someone else. Giving up driving the car was very difficult for Mom but I think it was the right thing to do for safety's sake.

I found that every time someone prescribed a new medication for Mom it was a good idea to ask about possible side effects. Sometimes doctors don't mention the side effects unless you ask. I also checked the Internet to find out about medications (just to get more info). I also went to my local Library to check out medications -- reference librarians can find info on almost any med.

I hope this helped this info helped you -- I think that some patients wouldn't react the way my Mom did to her meds but I also think that the more you learn about the meds the better off you are if there are side effects.

Take care and let me know if there's anything else I can tell you. Also, if you just want to email, my personal email address is: belle20904@yahoo.com.

Best wishes,

Belle20904

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network